Advertisement

Digestive Diseases and Sciences

, Volume 54, Issue 5, pp 1141–1143 | Cite as

Conjugated Linoleic Acid-Induced Toxic Hepatitis: First Case Report

  • Rui Ramos
  • Joana Mascarenhas
  • Patrícia Duarte
  • Célia Vicente
  • Carlos Casteleiro
CASE REPORT

Abstract

A 46-year-old female patient was referred to our department with presenting symptoms of asthenia, jaundice, and pruritus. There was no medical history or clinical evidence of viral hepatitis, autoimmune hepatitis, hemochromatosis, or Wilson’s disease. The patient revealed that 14 days prior to admission she had begun self-medicating with conjugated linoleic acid (CLA) to reduce body fat, leading to the suspicion of CLA hepatotoxicity, which was subsequently confirmed by a liver biopsy. After the patient ceased to ingest CLA, liver enzymes levels normalized. To the best of our knowledge, this is the first report of hepatotoxicity due to CLA ingestion.

Keywords

Conjugated linoleic acid Toxic hepatitis 

References

  1. 1.
    Millonig G, Stadlmann S, Vogel W. Herbal hepatotoxicity: acute hepatitis caused by Noni preparation (Morinda citrifolia). Eur J Gastroenterol Hepatol. 2005;17(4):445–447. doi: 10.1097/00042737-200504000-00009.PubMedCrossRefGoogle Scholar
  2. 2.
    Ostapowicz GA, Fontana RJ, Schiodt FV, et al. Results of a prospective study of acute liver failure at 17 tertiary care centers in the United States. Ann Intern Med. 2002;137:947–954.PubMedGoogle Scholar
  3. 3.
    Larrey D. Hepatotoxicity of herbal remedies. J Hepatol. 1997;26[Suppl 1]:47–51. doi: 10.1016/S0168-8278(97)82333-1.PubMedCrossRefGoogle Scholar
  4. 4.
    Stadlbauer V, Fickert P, Lackner C, et al. Hepatotoxicity of NONI juice: report of two cases. World J Gastroenterol. 2005;11(30):4758–4760.PubMedGoogle Scholar
  5. 5.
    Boullata JI, Nace AM. Safety issues with herbal medicine. Pharmacotherapy. 2000;20:257–269. doi: 10.1592/phco.20.4.257.34886 PubMedCrossRefGoogle Scholar
  6. 6.
    Larrey D. Drug-induced liver diseases. J Hepatol. 2000;32[Suppl 1]:77–88. doi: 10.1016/S0168-8278(00)80417-1.PubMedCrossRefGoogle Scholar
  7. 7.
    Larrey D. Epidemiology and individual susceptibility to adverse drug reactions affecting the liver. Semin Liver Dis. 2002;22(2):145–155. doi: 10.1055/s-2002-30101.PubMedCrossRefGoogle Scholar
  8. 8.
    Danan G, Benichou C. Causality assessment of adverse reactions to drugs—I. A novel method based on the conclusions of international consensus meetings: application to drug-induced liver injuries. J Clin Epidemiol. 1993;46(11):1323–1330. doi: 10.1016/0895-4356(93)90101-6.PubMedCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2008

Authors and Affiliations

  • Rui Ramos
    • 1
  • Joana Mascarenhas
    • 1
  • Patrícia Duarte
    • 1
  • Célia Vicente
    • 1
  • Carlos Casteleiro
    • 1
  1. 1.Gastroenterology DepartmentCovilhã University HospitalCovilhãPortugal

Personalised recommendations